Those of you using minoxidil for hair loss might be wondering, how does minoxidil Shedding work and when is it normal? Fortunately, this phenomenon is not permanent and generally stops after about three to six weeks of treatment. However, you should be aware of the side effects of this treatment. Listed below are some of the more common issues you should be aware of:
Unlike other hair loss treatments, Minoxidil causes temporary shedding. Shedding begins at about two to eight weeks after starting your treatment and lasts for about four to six months. It signals the treatment is working, and new hair will start growing in its place. Therefore, the duration of Minoxidil shedding should not be overlooked. But it is also important to remember that shedding may lead to even worse hair loss if you discontinue the treatment prematurely.
Most men experience temporary shedding from the initial treatment. Typically, the shedding starts within two to eight weeks and then subsides. However, to get the maximum benefit from Minoxidil, you need to continue using the product for the recommended duration. As long as you are patient, you will see positive results in six to twelve months. However, you should continue to visit your dermatologist for regular checkups to ensure you are receiving the desired results.
Effects on hair follicles
The effect of shedding from minoxidil on hair follicles was not originally suspected. It was initially used in clinical trials as an antihypertensive drug. However, the company Upjohn dismissed hair growth as a harmless side effect. Today, however, researchers are beginning to explore how minoxidil affects hair follicles and the health of a person’s scalp.
In a recent study, researchers found that a topical formulation of minoxidil increased the growth of terminal hairs in a macaque model of baldness. The study used a species of macaque known as the stump-tailed macaque, which is prone to hair thinning and baldness. In pre-bald animals, minoxidil administration induced enlargement of vellus follicles and preserved pre-bald follicles. After minoxidil withdrawal, enlarged follicles regressed but restarting the topical treatment induced hair growth. In vitro studies of hair follicle DNA synthesis were also shown. The main mechanism was believed to be vasodilation of the scalp.
Although temporary shedding of hair is a side effect of Minoxidil, the effect is usually short-lived and does not last longer than 3 weeks. It can appear as puffy eyes in the morning or ankle swelling. A study published by Vano-Galvan et al. found that shedding occurred in 3% of people using 10 percent and 15 percent of Minoxidil. For this reason, the lowest concentration is recommended for treating baldness.
Whenever you start using Minoxidil, you may experience hair shedding. While shedding is a natural process, using it excessively can cause more hair loss than usual. The loss of hair can indicate a serious medical condition. When the shedding is more than usual, it can be an indication of a scalp infection. If you notice that you have excessive shedding, consult a doctor immediately. A hair transplant can cure the underlying cause of hair shedding.
Consult a doctor about minoxidil shedding
Men using minoxidil are likely to experience shedding at the start of treatment, but it will subside after two to eight weeks. It is important to continue using the product as prescribed. However, men who stop using it too early risk making their condition worse. Learn more about the nature and causes of shedding to determine if it is a concern. As a rule of thumb, shedding occurs when the hair follicles get a signal from a hormone that tells it to stop growing.
The amount of hair shedding associated with minoxidil depends on the individual. Some people experience excessive shedding while others experience little or no shedding. While there are no hard and fast statistics, it is best to talk to your doctor if you are noticing hair shedding after starting the treatment. Consult a doctor about minoxidil shedding before starting a new course of treatment. If you have a hair loss problem that is severe or recurring, talk to your doctor about whether you should discontinue the treatment and switch to a lower-strength solution.